Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 31, 2020, 12:11 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2020, 12:11 PM CDT (17:11 UTC)
- Expired
- Mar 31, 2020, 1:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Okaloosa County, FL, Santa Rosa County, FL
The radar
The Eglin Afb radar (KEVX), 66 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 12:20 PM CDT | MARINE TSTM WIND 42 | 2 Sse Navarre, FL | WEATHERSTEM STATION 0401W (2 MILES SOUTH OF NAVARRE) MEASURED A WIND GUST OF 42 MPH. |
| Mar 31, 12:33 PM CDT | MARINE TSTM WIND 53 | Eglin Afb, FL | AWOS STATION KVPS EGLIN AFB MEASURED A MARINE WIND GUST OF 53 MPH. |
| Mar 31, 12:37 PM CDT | TSTM WND GST 53 | 1 Nne Eglin Afb, FL | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1 NNE EGLIN AFB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 8:51 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
133
WUUS54 KMOB 311711
SVRMOB
FLC091-113-311800-
/O.NEW.KMOB.SV.W.0060.200331T1711Z-200331T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1211 PM CDT Tue Mar 31 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southern Okaloosa County in northwestern Florida...
Southeastern Santa Rosa County in northwestern Florida...
* Until 100 PM CDT.
* At 1211 PM CDT, severe thunderstorms were located along a line
extending from Crestview to 9 miles northwest of Wright to 6 miles
northwest of Navarre, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Milton,
Valparaiso, Mary Esther, Bagdad, Ocean City, Lake Lorraine,
Navarre, Shalimar, Cinco Bayou and Navarre Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 PM CDT for northwestern
Florida.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3035 8705 3037 8692 3036 8705 3065 8708
3066 8678 3065 8639 3046 8639 3048 8633
3047 8630 3048 8628 3040 8628 3039 8629
3040 8630 3042 8631 3038 8633 3040 8639
3028 8639 3029 8680 3025 8704
TIME...MOT...LOC 1711Z 282DEG 49KT 3074 8658 3058 8672 3048 8698
HAIL...<.75IN
WIND...60MPH
$$
CGAL2 follow-up statements
864
WWUS54 KMOB 311733 RRA
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1233 PM CDT Tue Mar 31 2020
FLC091-113-311800-
/O.CON.KMOB.SV.W.0060.000000T0000Z-200331T1800Z/
Okaloosa FL-Santa Rosa FL-
1233 PM CDT Tue Mar 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHERN OKALOOSA AND SOUTHEASTERN SANTA ROSA COUNTIES...
At 1233 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Eglin Air Force Base to Niceville
to 4 miles west of Mary Esther, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Navarre, Shalimar, Cinco
Bayou and Navarre Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 PM CDT for northwestern
Florida.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3025 8704 3035 8705 3037 8692 3036 8705
3051 8706 3060 8661 3066 8655 3065 8642
3065 8639 3046 8639 3048 8633 3047 8630
3048 8628 3040 8628 3039 8629 3042 8631
3038 8633 3040 8639 3028 8639 3029 8680
TIME...MOT...LOC 1733Z 282DEG 36KT 3069 8633 3053 8647 3043 8673
HAIL...<.75IN
WIND...60MPH
$$
CGAL898
WWUS54 KMOB 311750
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1250 PM CDT Tue Mar 31 2020
FLC091-113-311800-
/O.CON.KMOB.SV.W.0060.000000T0000Z-200331T1800Z/
Okaloosa FL-Santa Rosa FL-
1250 PM CDT Tue Mar 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHERN OKALOOSA AND SOUTHEASTERN SANTA ROSA COUNTIES...
At 1249 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of De Funiak Springs to 7 miles north of
Santa Rosa Beach to Destin, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Navarre, Shalimar, Cinco
Bayou and Navarre Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 PM CDT for northwestern
Florida.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3025 8704 3035 8705 3037 8692 3036 8705
3049 8706 3054 8661 3059 8639 3046 8639
3048 8633 3047 8630 3048 8628 3040 8628
3039 8629 3042 8631 3038 8633 3040 8639
3028 8639 3029 8680
TIME...MOT...LOC 1749Z 282DEG 49KT 3065 8611 3049 8625 3039 8651
HAIL...<.75IN
WIND...60MPH
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:09 AM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Mar 31, 7:09 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
709 AM CDT Tue Mar 31 2020
.AVIATION...
12Z issuance...Line of convection is beginning to enter the
northwest tier of zones moving rapidly east at 35 to 40 kts.
Additional convective development to occur this morning with
activity spreading east fairly rapidly. In addition to lower cigs
and impacts from strong to perhaps severe tsra, gusty southwest
to westerly winds away from storms will also bring impacts today
for approaches and departures. Wind shift with frontal passage
occurs mid to late afternoon. /10
&&
.PREV DISCUSSION... /issued 535 AM CDT Tue Mar 31 2020/
UPDATE...Considering the strengthening west to southwest flow
over the beaches and long period swell moving up into the surf
zone today, the marginal risk of rip currents has been upgraded
to a high risk. Zones will be updated to reflect these headlines.
/10
PREV DISCUSSION... /issued 403 AM CDT Tue Mar 31 2020/
NEAR TERM UPDATE /Now Through Wednesday/...A sharpening mid-level
storm system trough axis was advancing eastward over the Red River
Valley of TX/OK with a diffluent high level flow spreading over
the deep south. At the surface, quasi-stationary front was draped
from the southeast US to near the central Gulf coast merging into
a surface wave of frontal low pressure that has become better
defined over northern LA with approach of concentrated height
falls aloft. South and southwest of the low, warm sector was
characterized by excellent instability for the pre-dawn hours with
most unstable CAPE values ranging 800-1200 J/KG over southern LA
and the upper TX coast. Low pressure tracks east to the central
AL/MS state borders by around daybreak advancing quickly into
southern GA by early afternoon. As the low moves by to our north,
the coastal boundary will also quickly surge northward bringing
better moisture across our area as dewpoints climb into the mid to
upper 60s. With approach of better forcing, the high resolution
convection allowing models shows a band of showers and storms
likely to develop across southeastern Mississippi during the early
morning hours, translating quickly east to the I-65 corridor mid-
morning continue to race eastward and could conceivably be out of
the area by around noon. Given short range ensembles showing back
edge of precipitation a little slower moving out, will maintain
better PoPs over the far eastern zones through mid-afternoon
before scaling back by the close of the afternoon.
Given the fast eastward progression of the surface low, the
potential for strong to severe storms looks to be more focused
through this morning. Much of the area remains outlooked for a
slight risk. Damaging winds appear to be the primary threat, hail
up to quarter size and a tornado cannot be ruled out. There will
be ample shear with 0-1 KM effective bulk shear values of around
45 knots on average and models are hinting at around 400 to 800
J/KG of MLCape this morning. MLCape increasing to about 1000 J/KG
by mid to late morning over the southern zones. It is important to
note that the HRRR has been slightly quicker with each run but
also trending slowly upward with cape. The local environment would
be supportive of organized convection with potential bowing
segments and maybe a supercell or two. Storms that may tend to
remain more discrete could produce large hail. The tornado threat
appears minimal due to quickly veering surface winds. Hodographs
are mostly straight line, lacking overall low-level curvature,
except further north closer to the surface low and warm front
where surface winds will remain southerly for longer. A tornado
cannot be ruled out in this area but overall the threat appears
low.
With the close proximity of the surface low and daytime heating,
winds will be gusty out of the south to southwest. Some gusts up
to around 30 mph will be possible and a wind advisory remains in
effect through the day mostly along and south of a line from
Wiggins, MS to Andalusia AL.
The cold front clears our area paving the way for "cooler" and
drier weather tonight and Wednesday.
Daytime highs upper 70s to low 80s before cooling off behind the
front. Lows tonight much cooler in the mid to upper 40s except
lower 50s near the coast. More seasonable Wednesday with highs in
the upper 60s to lower 70s. /10/03
SHORT TERM /Wednesday night Through Thursday night/...The dry
northwest flow pattern aloft will persist as the upper level
trough moves eastward over the western Atlantic, and an upper
ridge builds overhead Wednesday night into Thursday. The ridge
will flatten slightly Thursday night as a weak shortwave impulse
moves into southern Mississippi. Northerly surface winds will
otherwise remain as surface high pressure builds across the
Mississippi Valley region. The surface ridge will continue to
advance eastward over the area Wednesday and Wednesday night,
before shifting along the Eastern Seaboard by Thursday night.
Mostly clear and dry conditions will prevail across our forecast
area through Thursday night. Overnight low temperatures Wednesday
night will be in the mid 40s to low 50s, with mid 50s at the
beaches. Highs on Thursday will be in the mid to upper 70s,
followed by lows Thursday might in the mid 50s to lower 60s. /22
EXTENDED TERM /Friday Through Monday/...Zonal mid level flow
generally continues across the forecast area Friday and Saturday.
Deep layer moisture remains fairly limited on Friday, but there
could be enough weak ascent for isolated showers, mainly across
western portions of the CWA. A shortwave impulse in the zonal flow
pattern may support a better chance of rain showers across the
region by Saturday. Embedded impulses in the flow aloft may
continue to move across the region Sunday into Monday on the
northern periphery of a ridge building across the Gulf of Mexico.
We will maintain a chance of showers and a few thunderstorms late
this weekend into early next week. Temperatures will likely be
above normal through the extended period. /21
MARINE...Main impacts to commercial and recreational boating
interests comes today and tonight. A moderate to strong southwest
to westerly flow and building seas to develop on today south of a
low pressure system that tracks quickly east over central AL.
Winds, waves and seas locally higher in and near storms Tuesday.
A moderate to strong offshore flow sets up tonight in the wake of
the frontal passage with seas continuing to build. Small craft
advisories remain in effect for southern Mobile Bay, adjacent MS
Sound waters and over the open Gulf waters Tuesday through Mid-
morning Wednesday morning. /10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 PM CDT this evening for ALZ059-060-261>266.
High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.
FL...Wind Advisory until 7 PM CDT this evening for FLZ201>206.
High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
206.
MS...Wind Advisory until 7 PM CDT this evening for MSZ078-079.
GM...Small Craft Advisory until 10 AM CDT Wednesday for GMZ631-632-
650-655-670-675.
Small Craft Advisory until 8 PM CDT this evening for GMZ630-
633>636.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Mar 31, 8:13 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 813 AM CDT Tue Mar 31 2020 ALZ265-266-FLZ202-204-206-011315- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 813 AM CDT Tue Mar 31 2020 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 6 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Rip Current Risk. Wind Advisory. A few strong to briefly severe storms are possible this morning into perhaps early afternoon. The severe weather threat is expected to end by mid to late afternoon. Damaging wind gusts in excess of 60 mph are the primary threats in severe storms. Forecasters cannot rule out an instance of quarter size hail and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines. ALZ059-060-261>264-FLZ201-203-205-MSZ078-079-011315- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Stone-George- 813 AM CDT Tue Mar 31 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Wind Advisory. A few strong to briefly severe storms are possible this morning spreading east to Interstate 65 mid to late morning and exiting the eastern zones by early afternoon. The severe weather threat is expected to end by mid to late afternoon. Damaging wind gusts in excess of 60 mph are the primary threats in severe storms. Forecasters cannot rule out an instance of quarter size hail and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines. ALZ051>058-MSZ067-075-076-011315- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Wayne-Perry-Greene- 813 AM CDT Tue Mar 31 2020 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama and southeast Mississippi. .DAY ONE...Today and Tonight. A few strong to briefly severe storms are possible this morning over the northwest zones, spreading east to Interstate 65 mid to late morning and exiting the eastern zones by early afternoon. The severe weather threat is expected to end by mid to late afternoon. Damaging wind gusts in excess of 60 mph are the primary threats in severe storms. Forecasters cannot rule out an instance of quarter size hail and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines. GMZ630-633>636-011315- Northern Mobile Bay-Perdido Bay-Pensacola Bay System- Western Choctawhatchee Bay-Eastern Choctawhatchee Bay- 813 AM CDT Tue Mar 31 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory. Winds and waves locally higher in and near storms today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. GMZ631-632-650-655-670-675-011315- Southern Mobile Bay-Mississippi Sound- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 813 AM CDT Tue Mar 31 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory. Winds, waves and seas locally higher in and near storms today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory.
In the hours before
Local storm report, Mar 31, 9:42 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
942 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND DMG THOMASVILLE 31.92N 87.74W
03/31/2020 CLARKE AL EMERGENCY MNGR
SEVERAL REPORTS OF TREES DOWN IN AND AROUND
THOMASVILLE.
&&The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 5:13 AM CDT | Rip Current Statement | MOB | Escambia, Okaloosa, Santa Rosa | 13 hr |
| Mar 31, 10:07 AM CDT | Severe Thunderstorm Warning | MOB | Escambia, Santa Rosa | 53 min |
| Mar 31, 10:54 AM CDT | Severe Thunderstorm Warning | MOB | Escambia, Santa Rosa | 51 min |
| Mar 31, 10:58 AM CDT | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 47 min |
| Mar 31, 11:01 AM CDT | Tornado Warning | MOB | Escambia | 27 min |
| Mar 31, 11:15 AM CDT | Tornado Warning | MOB | Escambia, Santa Rosa | 45 min |
| Mar 31, 11:34 AM CDT | Severe Thunderstorm Warning | MOB | Escambia, Okaloosa, Santa Rosa | 41 min |
| Mar 31, 11:40 AM CDT | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 65 min |
| Mar 31, 11:42 AM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 48 min |
| Mar 31, 12:02 PM CDT | Tornado Warning | MOB | Okaloosa, Santa Rosa | 43 min |
| Mar 31, 12:19 PM CDT | Tornado Warning | MOB | Okaloosa | 26 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.